Alert archive / California / Gale Warnings in 2024

Gale Warning 57, NWS Eureka, CA

November 23, 2024

NWS Eureka, CA issued this gale warning at Nov 23, 2024, 8:51 AM PST. It took effect at Nov 24, 2024, 2:00 AM PST. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 23, 2024, 8:51 AM PST (16:51 UTC)
In effect from
Nov 24, 2024, 2:00 AM PST
Expired
Nov 24, 2024, 7:00 PM PST
In force
17 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

407 
WHUS76 KEKA 231651
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
851 AM PST Sat Nov 23 2024

PZZ450-455-240100-
/O.EXP.KEKA.SC.Y.0128.000000T0000Z-241123T1700Z/
/O.NEW.KEKA.GL.W.0057.241124T1300Z-241125T0100Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
851 AM PST Sat Nov 23 2024

...GALE WARNING IN EFFECT FROM 5 AM TO 5 PM PST SUNDAY...

* WHAT...Southeast winds 25 to 35 kt with gusts up to 50 kt
  possible and seas 4 to 7 feet expected.

* WHERE...Pt St George to Cape Mendocino out 10 nm and Cape 
  Mendocino to Pt Arena out 10 nm.

* WHEN...From 5 AM to 5 PM PST Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ470-475-240100-
/O.EXP.KEKA.SC.Y.0128.000000T0000Z-241123T1700Z/
/O.NEW.KEKA.GL.W.0057.241124T1000Z-241125T0100Z/
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
851 AM PST Sat Nov 23 2024

...GALE WARNING IN EFFECT FROM 2 AM TO 5 PM PST SUNDAY...
...SMALL CRAFT ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING...

* WHAT...South winds 25 to 35 kt with a few gusts up to 50 kt and
  seas 7 to 10 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm and Cape 
  Mendocino to Pt Arena 10 to 60 nm.

* WHEN...From 2 AM to 5 PM PST Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
7 follow-up statements
833 
WHUS76 KEKA 232213
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
213 PM PST Sat Nov 23 2024

PZZ470-475-240615-
/O.CON.KEKA.GL.W.0057.241124T1000Z-241125T0100Z/
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
213 PM PST Sat Nov 23 2024

...GALE WARNING REMAINS IN EFFECT FROM 2 AM TO 5 PM PST SUNDAY...

* WHAT...South winds 25 to 35 kt with gusts up to 50 kt and seas 
  7 to 10 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm and Cape 
  Mendocino to Pt Arena 10 to 60 nm.

* WHEN...From 2 AM to 5 PM PST Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ450-455-240615-
/O.CON.KEKA.GL.W.0057.241124T1300Z-241125T0100Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
213 PM PST Sat Nov 23 2024

...GALE WARNING REMAINS IN EFFECT FROM 5 AM TO 5 PM PST SUNDAY...

* WHAT...Southeast winds 20 to 30 kt with a few gusts up to 50 kt
  and seas 4 to 7 feet expected.

* WHERE...Pt St George to Cape Mendocino out 10 nm and Cape 
  Mendocino to Pt Arena out 10 nm.

* WHEN...From 5 AM to 5 PM PST Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
680 
WHUS76 KEKA 240459
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
859 PM PST Sat Nov 23 2024

PZZ470-475-241300-
/O.CON.KEKA.GL.W.0057.241124T1000Z-241125T0100Z/
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
859 PM PST Sat Nov 23 2024

...GALE WARNING REMAINS IN EFFECT FROM 2 AM TO 5 PM PST SUNDAY...

* WHAT...South winds 25 to 35 kt with localized gusts to 50 kt 
  and seas 7 to 10 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm and Cape 
  Mendocino to Pt Arena 10 to 60 nm.

* WHEN...From 2 AM to 5 PM PST Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ450-455-241300-
/O.CON.KEKA.GL.W.0057.241124T1300Z-241125T0100Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
859 PM PST Sat Nov 23 2024

...GALE WARNING REMAINS IN EFFECT FROM 5 AM TO 5 PM PST SUNDAY...

* WHAT...Southeast winds 20 to 30 kt with localized gusts to 50 
  kt and seas 4 to 7 feet expected.

* WHERE...Pt St George to Cape Mendocino out 10 nm and Cape 
  Mendocino to Pt Arena out 10 nm.

* WHEN...From 5 AM to 5 PM PST Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
348 
WHUS76 KEKA 241058
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
258 AM PST Sun Nov 24 2024

PZZ470-475-241900-
/O.CON.KEKA.GL.W.0057.000000T0000Z-241125T0100Z/
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
258 AM PST Sun Nov 24 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 5 PM PST THIS AFTERNOON...

* WHAT...South winds 25 to 35 kt with gusts up to 45 kt and seas 
  7 to 10 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm and Cape 
  Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 5 PM PST this afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ450-455-241900-
/O.CON.KEKA.GL.W.0057.241124T1300Z-241125T0100Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
258 AM PST Sun Nov 24 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 5 PM PST THIS AFTERNOON...

* WHAT...Southeast winds 25 to 35 kt with gusts up to 50 kt and 
  seas 4 to 7 feet expected.

* WHERE...Pt St George to Cape Mendocino out 10 nm and Cape 
  Mendocino to Pt Arena out 10 nm.

* WHEN...Until 5 PM PST this afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
221 
WHUS76 KEKA 241643
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
843 AM PST Sun Nov 24 2024

PZZ450-455-470-475-250045-
/O.CON.KEKA.GL.W.0057.000000T0000Z-241125T0100Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
843 AM PST Sun Nov 24 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 5 PM PST THIS AFTERNOON...

* WHAT...South winds 25 to 35 kt with gusts up to 45 kt and seas 
  7 to 10 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm, Cape 
  Mendocino to Pt Arena out 10 nm, Pt St George to Cape 
  Mendocino 10 to 60 nm and Cape Mendocino to Pt Arena 10 to 60 
  nm.

* WHEN...Until 5 PM PST this afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
583 
WHUS76 KEKA 242211
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
211 PM PST Sun Nov 24 2024

PZZ450-455-470-475-250100-
/O.CON.KEKA.GL.W.0057.000000T0000Z-241125T0100Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
211 PM PST Sun Nov 24 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 5 PM PST THIS AFTERNOON...

* WHAT...South winds 20 to 30 kt with gusts up to 40 kt and seas 
  7 to 10 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm, Cape 
  Mendocino to Pt Arena out 10 nm, Pt St George to Cape 
  Mendocino 10 to 60 nm and Cape Mendocino to Pt Arena 10 to 60 
  nm.

* WHEN...Until 5 PM PST this afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
219 
WHUS76 KEKA 250048
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
448 PM PST Sun Nov 24 2024

PZZ450-455-470-475-250300-
/O.EXT.KEKA.GL.W.0057.000000T0000Z-241125T0300Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
448 PM PST Sun Nov 24 2024

...GALE WARNING NOW IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...Southwest winds 15 to 20 kt with localized gusts to 40 
  kt and seas 7 to 9 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm, Cape 
  Mendocino to Pt Arena out 10 nm, Pt St George to Cape 
  Mendocino 10 to 60 nm and Cape Mendocino to Pt Arena 10 to 60 
  nm.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
694 
WHUS76 KEKA 250300
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
700 PM PST Sun Nov 24 2024

PZZ450-455-470-475-250500-
/O.EXP.KEKA.GL.W.0057.000000T0000Z-241125T0300Z/
/O.NEW.KEKA.SC.Y.0129.241125T0300Z-241125T0500Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
700 PM PST Sun Nov 24 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM PST THIS EVENING...

* WHAT...South winds around 15 kt with gusts to 30 kt and seas 7 
  to 9 feet expected.

* WHERE...Pt St George to Cape Mendocino out 10 nm, Cape 
  Mendocino to Pt Arena out 10 nm, Pt St George to Cape 
  Mendocino 10 to 60 nm and Cape Mendocino to Pt Arena 10 to 60 
  nm.

* WHEN...Until 9 PM PST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale warning went out at Nov 23, 5:48 AM PST, 3 hours 3 minutes earlier.

Area forecast discussion, Nov 23, 5:48 AM PST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
548 AM PST Sat Nov 23 2024

.SYNOPSIS...Showers and isolated thunderstorms through this
afternoon. Another round of rain, mountain snow and gusty
southerly winds are expected from Sunday through Tuesday. Dry
weather and cold temperatures are anticipated for mid to late next
week.

&&

.DISCUSSION...Radar reflectivity imagery depicts showers and
isolated thunderstorms moving across the area this morning.
Several lightning strikes and small hail have been detected.
Periods of showers will continue through the afternoon hours as
per the HREF. Rainfall total amounts are forecast to range from
0.5 to 1.0 inch for Humboldt and Del Norte counties through this
afternoon, with locally higher amounts over the southwest facing
higher terrain. For the remainder of the area, rainfall amounts
are forecast to range from 0.10 to 0.50 inch, with the least
amounts expected in southern Lake County. Current snow levels
are around 4000 to 5000 feet MSL for most of the area. Up to 4
inches of snow are expected across NE Trinity above 4000 feet MSL
and may impact travel on Highway 3 at Scott Mountain Pass through
this afternoon. More significant snowfall is expected for the
Trinity Alps.

The next round of precipitation is expected to arrive Sunday
morning or by Sunday afternoon and continue through Tuesday as a
another series of fronts impacts the area. These fronts will be
progressive and have less moisture. 6-hourly rainfall and snowfall
rates and storm total rain and snow amounts are forecast to be
much less than our current storm with less potential for major
impacts. Rainfall total amounts is highest over the King Range and
Del Norte County, with 2-4 additional inches possible there.
Elsewhere, 1-2 inches are possible.

In addition, a tight pressure gradient combined with a 40-60 kts
jet streak around 925-850 mb will promote strong southerly winds along
the north coast. Gusts from 40 to 50 MPH are possible over the
coastal headlands and exposed ridges in Del Norte and Humboldt
counties. Moderate gust winds from 25 to 35 mph are possible for
Mendocino and Lake counties. NBM has a 40-80% chance of southerly
gusts greater than 40 mph along the coast of Humboldt and Del
Norte, with higher probabilities along ridges and coastal
headlands of Humboldt and Del Norte.

Snow levels start around 4000 feet Sunday, and are forecast to
gradually rise to about 5000 ft through the day Sunday into
Monday. Up to 1 feet of snowfall is expected above 4500 feet in NE
Trinity County from Sunday afternoon into Tuesday morning. A
Winter Storm Watch remain in effect from Sunday morning for
elevations above 4500 ft in NE Trinity County, which includes
Scott Mountain Pass on Highway 3.

Upper ridging is forecast to builds into the West Coast
downstream the mid-upper level trough Tuesday night and Wednesday.
This will restore more peaceful and dry weather mid to late next
week, though after multiple days of rain, valleys will no doubt
fog up during the night and morning hours. Chilly morning are
expected Wednesday and Thursday morning with low temperatures
ranging from mid 20's to mid 30s. -ZVS

&&

.AVIATION...The probability of MVFR or lower ceilings at KCEC peaks
near 17Z this morning as we will have up to a 50% probability of
MVFR at KCEC, decreasing to 20% probability by 09Z tonight. For
KACV, except the peak is earlier this morning. For KUKI in the
interior, probability of MVFR ceilings peaks up to 60% by 15Z this
morning. After a relative lull along the coast toward the late
afternoon, overall median wind will peak by 06Z tonight along the
coast in advance of another cold front approaching, and near 22Z in
the early afternoon for KUKI, although the median of ensemble gusts
do not reach over 10 KTS, although median gusts are stronger along
the coast, up to 20 MPH gusts by late this evening at KCEC. At least
moderate turbulence seems to have potential aloft as the ELLROD
index indicates potential moderate turbulence during the day and
evening shifts. There's a solid 30% chance that KCEC will hit peak
wind gusts up to 30-35 mph or more. /MH

&&

.MARINE...Ahead of another approaching cold front, south winds
increase in speed this evening. Showers and isolated thunderstorm
will continue across the waters through tonight. Brief wind gusts to
30-35 kt will be possible (30% chance)and small hail. Seas remained
elevated today due primarily to a combination of a short period SW
wave group and a short period NW wave group. These wave groups will
continue to combine through today and keep seas elevated around 10
ft today. Southerly and southeasterly winds will increase tonight
into Sunday as another surface low and cold front approaches the
outer waters. Brief gale gusts are likely near mid-day Sunday (60%
chance) - mostly around Cape Mendocino and over the outer waters in
advance of the approaching cold front/occlusion. Greater uncertainty
arises early next week as additional frontal systems or troughs pin-
wheel around a nearly stationary surface low that will wobble around
over the NE Pacific into early next week. MH

&&

.HYDROLOGY...Despite light to moderate showers, these will not
make any impacts to the main stem rivers. The Eel River at
Fernbridge is expected to continue to fall below flood stage this
morning and continue falling through Monday. The mainstem rivers
are forecast to continue receding through the weekend, with all
gauges below monitor stage. Meanwhile, some heavy shower could
bring localized small stream impacts this morning given soils are
completely saturated. More rain is forecast Sunday through
Tuesday could cause the rivers to rise, but main stem river flood
impacts are not currently expected. -ZVS

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Winter Weather Advisory until 4 PM PST this afternoon for
     CAZ107.

     Winter Storm Watch from Sunday morning through late Monday
     night for CAZ107.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 AM PST this morning for PZZ450-
     455-470-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

In the hours before

Special weather statement, Nov 23, 3:05 AM PST, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Eureka CA
305 AM PST Sat Nov 23 2024

CAZ104-106-231115-
Southwestern Humboldt CA-Southern Humboldt Interior CA-
305 AM PST Sat Nov 23 2024

...HEAVY SMALL HAIL SHOWERS WILL IMPACT SOUTH CENTRAL HUMBOLDT COUNTY
THROUGH 315 AM PST...

At 304 AM PST, Doppler radar was tracking a strong thunderstorm near
Honeydew, moving northeast at 40 mph.

HAZARD...Small Hail.

SOURCE...Radar indicated.

IMPACT...Extremely slippery roads where hail is accumulating.

Locations impacted include...
Honeydew, Weott, Myers Flat, Miranda, and Ettersburg.

LAT...LON 4023 12420 4042 12387 4018 12370 4007 12408
      4010 12411
TIME...MOT...LOC 1104Z 241DEG 35KT 4019 12407

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

MH

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 7:58 PM PSTAreal Flood WarningEKAMendocino9 hr
Nov 23, 1:18 AM PSTSpecial Weather StatementEKAHumboldt12 min
Nov 23, 3:05 AM PSTSpecial Weather StatementEKAHumboldt10 min
Nov 23, 1:02 PM PSTWinter Storm WarningEKA51 hr
Nov 23, 1:07 PM PSTWind AdvisoryEKADel Norte, Humboldt30 hr

Nearby

Gale Warnings in California, 2024Every gale warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.